Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Grand Forks, ND

July 15, 2018Mahnomen County, Norman County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 15, 2018, 3:21 AM CDT for Mahnomen County, Norman County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 3:21 AM CDT (08:21 UTC)
Expired
Jul 15, 2018, 3:45 AM CDT
In force
24 min
Issued by
NWS Grand Forks, ND

Counties Mahnomen County, MN, Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2268 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WWUS83 KFGF 150821
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
321 AM CDT SUN JUL 15 2018
 
MNZ001>003-015-022-NDZ030-039-150845-
Clay MN-Mahnomen MN-West Polk MN-Norman MN-East Polk MN-Traill ND-
Cass ND-
321 AM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...NORMAN...
SOUTH CENTRAL POLK...WESTERN MAHNOMEN...NORTHEASTERN CASS AND
SOUTHEASTERN TRAILL COUNTIES UNTIL 345 AM CDT...

At 321 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hendrum, or 27 miles north of Fargo, moving northeast at 50 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Ada and Hadler around 330 AM CDT.
  Lockhart around 335 AM CDT.
  Flaming, Gary and Fertile around 345 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4707 9693 4730 9704 4776 9623 4776 9613
      4720 9566
TIME...MOT...LOC 0821Z 240DEG 49KT 4727 9670 

$$

AM/DJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 14, 11:48 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 14, 11:48 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1148 PM CDT Sat Jul 14 2018

.UPDATE...
Issued at 1147 PM CDT Sat Jul 14 2018

All activity is about done now, so the remainder of the night
should be pretty quiet.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 318 PM CDT Sat Jul 14 2018

Current data shows timing and location of storm development
remains on track. CU field with front located from just west of
Westhope to west of Minot to near Dickinson. T-storms will
develop along this CU field thru 22z as it moves east. Temps near
the front in the low 90s with sfc based cape in the 4000 j/kg
range in the Minot area. Frontal zone will move east this evening
and then with loss of heating the tstorm coverage will weaken as
it moves toward Grand Forks by 04z. CAMs all have shown this trend
and have remained consistent. Updraft Helcity tracks from the HREF
indicate best severe risk in that Bottineau-Minot-Towner-Garrison
region moving east this eve before diminishing east of Devils
Lake. Thus will maintain severe wording in grids for DVL basin but
not farther east. Will maintain a low pop farther east into SE ND
and MN overnight into Sunday morning as a few may survive that
far later tonight into Sunday morning.

Cooler Sunday with a gusty northwest wind in northeastern ND.

.LONG TERM...(Sunday night through Saturday)
Issued at 318 PM CDT Sat Jul 14 2018

High pressure is forecast to settle over the region through
Tuesday allowing for dry conditions. The resulting drier and
cooler air mass will allow for mild temperatures with highs
largely remaining in the 70s both Monday and Tuesday afternoons
and lows Tuesday morning dipping into the upper 40s for portions
of northwestern Minnesota. There may be some chance for patchy
morning fog to develop in northwest Minnesota Tuesday morning as
the high pressure centers itself over the state amidst expected
clear skies and calm winds.

Wednesday into Thursday, a low pressure system within the southern
branch of split flow moves out of the Northern High Plains into and
across South Dakota. This will bring some chance for rain to
southeastern North Dakota and west-central Minnesota as the northern
precipitation shield associated with the low brushes the southern
CWA. No severe weather is expected with this activity. There is
still some inconsistency with timing of this system's passage as the
ECMWF depicts a slower, more northward trajectory compared to the
GFS/CMC. Temperatures are expected to be seasonable with highs in
the 80s accompanied by a steady return of moisture content back into
the region.

Friday and Saturday will host precipitation chances as flow aloft
becomes more zonal under the influence of a speed max approaching
the Northern Plains at the base of an upper low moving across
Canada. Specifics on timing of precipitation remain unclear due to
disagreement of modeled surface reflections under this regime. A
general, continued warming trend is expected late next week with
increasing thicknesses and moisture content forecast ahead of the
Canadian upper low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CDT Sat Jul 14 2018

Quieter weather upcoming. Winds may get a little breezy on Sunday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...CJ
AVIATION...Godon
Hazardous weather outlook, Jul 14, 10:49 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1049 PM CDT Sat Jul 14 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-160400-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1049 PM CDT Sat Jul 14 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe thunderstorms are possible Wednesday and
Thursday evenings, but details are still uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 15, 3:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
321 AM CDT SUN JUL 15 2018

MNZ001>003-015-022-NDZ030-039-150845-
Clay MN-Mahnomen MN-West Polk MN-Norman MN-East Polk MN-Traill ND-
Cass ND-
321 AM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...NORMAN...
SOUTH CENTRAL POLK...WESTERN MAHNOMEN...NORTHEASTERN CASS AND
SOUTHEASTERN TRAILL COUNTIES UNTIL 345 AM CDT...

At 321 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hendrum, or 27 miles north of Fargo, moving northeast at 50 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Ada and Hadler around 330 AM CDT.
  Lockhart around 335 AM CDT.
  Flaming, Gary and Fertile around 345 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4707 9693 4730 9704 4776 9623 4776 9613
      4720 9566
TIME...MOT...LOC 0821Z 240DEG 49KT 4727 9670

AM/DJR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:33 PM CDTSevere Thunderstorm WarningFGFTowner42 min
Jul 14, 7:49 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner41 min
Jul 14, 8:50 PM CDTSpecial Weather StatementFGFEddy25 min
Jul 15, 6:03 AM CDTSpecial Weather StatementFGFSargent42 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.